Alabama, 2008

Flash Flood and Hail in Alabama, January 10, 2008

January 10, 2008 · NWS HUN · 15 events in 7 counties and zones

A low pressure system moved northeast from eastern Kansas into the Great Lakes region, while rapidly deepening. Numerous strong to severe thunderstorms developed ahead of a strong trailing cold front which pushed in northwest Alabama during the afternoon hours and into northwestern Georgia after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A low pressure system moved northeast from eastern Kansas into the Great Lakes region, while rapidly deepening. Numerous strong to severe thunderstorms developed ahead of a strong trailing cold front which pushed in northwest Alabama during the afternoon hours and into northwestern Georgia after midnight. Some of these severe storms produced isolated reports of hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 10, 11:40 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 10, 11:40 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 AM CST THU JAN 10 2008

...SIGNIFICANT SEVERE WEATHER POTENTIAL THROUGH THIS EVENING...
...TORNADO WATCH 17 IN EFFECT UNTIL 7PM CST FOR NORTHWEST/NORTH
CENTRAL ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE...

.DISCUSSION...VIGOROUS STORM SYSTEM ENTERING WESTERN MISSOURI WILL
BE RESPONSIBLE FOR ENHANCED SEVERE WEATHER THREAT THROUGH THIS
EVENING ACROSS NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
LATEST SFC ANALYSIS SHOWS DEEPENING SFC LOW OVER SW MO WITH COLD
FRONT APPROACHING THE MS RIVER. AN INITIAL WARM FRONT /THE LEADING
EDGE OF 60F DEWPTS/ HAS PUSHED ACROSS CENTRAL TN. A SECONDARY
WARM FRONT WITH DEEPER LOW LVL MOISTURE IS PUSHING NORTH FROM
SRN MS/AL ATTM.

CONVECTION AHEAD OF THE COLD FRONT MAINLY ELEVATED AT THIS TIME
HOWEVER WITH SFC HEATING AND INCREASING LOW LVL MOISTURE FROM THE
SOUTH...CONVECTION WILL EVENTUALLY BECOME SFC-BASED. WIDESPREAD
OVERCAST SOMEWHAT LIMITING CONVECTIVE INITIATION ATTM...BUT SFC
HEATING PREVAILS...AIRMASS WILL BECOME INCREASINGLY UNSTABLE. EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS ERN MS/NW AL BETWEEN NOON
AND 2PM. GIVEN THE UNSEASONABLY WARM AIRMASS AND DYNAMIC STORM
SYSTEM...ADD IN THE DEEP LYR SHEAR (40-60KTS)...LIS OF 0 TO -2C
AND 0-3KM SRH OF 250-350 M2/S2 IN THE WARM SECTOR...AN ENHANCED
SEVERE WEATHER THREAT WILL EXIST THROUGH THIS EVENING ACROSS THE
FORECAST AREA. ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL
WILL ACCOMPANY DISCRETE SUPERCELLS AHEAD OF THE COLD FRONT...
IMPACTING AREAS WEST OF I-65 BETWEEN NOON AND 6PM. WITH THE MAIN
LINE OF CONVECTION /ASSOCIATED WITH COLD FRONT/...THE DAMAGING WINDS
AND ISOLD TORNADO THREAT WILL PERSIST...ESPECIALLY WITH ANY
LEWP/BOWING STRUCTURES SEEN ON RADAR.

NORTH CENTRAL AND NORTHEAST ALABAMA WILL BE AFFECTED LATER THIS
AFTERNOON THROUGH THIS EVENING. THE COLD FRONT WILL EXIT THE
FORECAST AREA BY MIDNIGHT TONIGHT...ENDING THE SIGNIFICANT PRECIP
ALONG WITH ANY SEVERE THREAT.

STAY TUNED TO FURTHER UPDATES AND POTENTIAL WATCHES OVER THE NEXT
SEVERAL HOURS.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH IN EFFECT UNTIL 7PM CST FOR THE FOLLOWING
     COUNTIES: LAUDERDALE...COLBERT...FRANKLIN...LIMESTONE...
     LAWRENCE...MORGAN...MADISON...MARSHALL.
TN...TORNADO WATCH IN EFFECT UNTIL 7PM CST FOR THE FOLLOWING
     COUNTIES: LINCOLN...MOORE.

&&

DJN.83
Hazardous weather outlook, Jan 10, 10:15 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1015 AM CST THU JAN 10 2008

ALZ001>010-016-TNZ076-096-097-110200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1015 AM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...
SOUTHERLY WINDS IN ASSOCIATION WITH A STRONG STORM SYSTEM
CONTINUES TO USHER AN UNSEASONABLY MILD AND UNSTABLE AIRMASS INTO
THE TENNESSEE VALLEY. THE AIRMASS WILL CONTINUE TO DESTABILIZE AS
WE CONTINUE THROUGH THE AFTERNOON HOURS...AND COUPLED WITH STRONG
WIND ENERGY ALOFT....WILL SET THE STAGE FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE PRIMARY
THREATS WILL BE ISOLATED TORNADOES...DAMAGING STRAIGHT LINE
WINDS...AND LARGE HAIL.

A SQUALL LINE AHEAD OF AN APPROACHING COLD FRONT WILL SWEEP ACROSS
THE AREA FROM WEST TO EAST BY THIS EVENING. THE HIGHER THREAT FOR
ISOLATED TORNADOES AND LARGE HAIL WILL EXIST AMONG THUNDERSTORMS
THAT DEVELOP JUST AHEAD OF THIS SQUALL LINE THIS AFTERNOON...WHILE
DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH STRONGER CELLS
EMBEDDED WITHIN THE SQUALL LINE ITSELF. THE THREAT FOR SEVERE
WEATHER WILL END AS THE FRONT PASSES THROUGH THE REGION TONIGHT.

IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER...LOCALLY HEAVY
RAINFALL IS POSSIBLE...PARTICULARLY EAST OF THE INTERSTATE 65
CORRIDOR WHERE AMOUNTS IN EXCESS OF 2 INCHES MAY OCCUR IN ISOLATED
LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED TODAY AND THIS EVENING.

CBD

In the hours before

Special weather statement, Jan 10, 1:34 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
134 PM CST THU JAN 10 2008

ALZ001>003-102000-
COLBERT-FRANKLIN-LAUDERDALE-
134 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 200 PM CST...

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR THRASHERS...OR NEAR BOONEVILLE...MOVING
EAST NORTHEAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHEROKEE.
  ALLSBORO.
  MAUD.
  MALONE.

THIS STORM WILL BE APPROACHING NORTHWEST ALABAMA BY 200 PM. IF THIS
STORM MAINTAINS ITS CURRENT INTENSITY...A WARNING MAY BE ISSUED
SHORTLY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

CBD

The radar

The Columbus AFB radar (KGWX), 100 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
January 10, 2:00 PM CST to 2:05 PM CST
Where
Colbert County, 2.66 mi ESE of Cherokee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
34.730, -87.930

A severe thunderstorm knocked down a tree in the Barton community.

Hail, Lauderdale

When
January 10, 2:25 PM CST
Where
Lauderdale County, 3.51 mi NW of Johnson Xrds
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.000, -87.800

A severe thunderstorm produced nickel sized hail reported in the Murphys Crossroads community.

Thunderstorm Wind, Lauderdale

When
January 10, 2:25 PM CST to 2:30 PM CST
Where
Lauderdale County, 2.15 mi NNE of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.950, -88.060

A severe thunderstorm knocked down a few trees down along county road 14.

Thunderstorm Wind, Limestone

When
January 10, 2:58 PM CST to 3:03 PM CST
Where
Limestone County, 0.69 mi N of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.760, -87.120

A severe thunderstorsm knocked down trees and powerlines in the Ripley area and south of Athens.

Thunderstorm Wind, Limestone

When
January 10, 3:05 PM CST to 3:10 PM CST
Where
Limestone County, 1.2 mi ENE of Athens
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.808, -86.961

A severe thunderstorm knocked down a tree in a front yard on Rogers street near downtown Athens.

Thunderstorm Wind, Limestone

When
January 10, 3:10 PM CST to 3:15 PM CST
Where
Limestone County, Elkmont
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.930, -86.980

A severe storm knocked down trees and powerlines northeast of Elkmont. In addition, outbuildings were damaged in this area.

Thunderstorm Wind, Madison

When
January 10, 4:05 PM CST to 4:10 PM CST
Where
Madison County, 1.55 mi SSE of Mt Leventov
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.850, -86.607

A line of severe thunderstorms knocked down trees and power lines near Mount Lebanon Road in Meridianville.

Thunderstorm Wind, Madison

When
January 10, 4:07 PM CST to 4:12 PM CST
Where
Madison County, 2.37 mi E of Jeff
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.821, -86.678

A line of severe thunderstorms knocked down power lines at the intersection of Bob Wade and Kelly Springs Road.

Thunderstorm Wind, Cullman

When
January 10, 4:20 PM CST to 4:30 PM CST
Where
Cullman County, 5.94 mi SE of Loretto
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.999, -86.862

A line of severe thunderstorms knocked down trees on interstate 65 at milemarker 295.

Thunderstorm Wind, Marshall

When
January 10, 5:10 PM CST to 5:20 PM CST
Where
Marshall County, 1.38 mi N of Columbus City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.470, -86.230

A line of severe thunderstorms knocked down trees on highway 79 and Columbus City Road.

Thunderstorm Wind, Marshall

When
January 10, 5:20 PM CST to 5:30 PM CST
Where
Marshall County, 0.8 mi N of Martling
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.382, -86.199

A line of severe thunderstorms knocked down a few trees on Highway 227 in front of Guntersville State Park.

Thunderstorm Wind, Dekalb

When
January 10, 5:45 PM CST to 5:50 PM CST
Where
Dekalb County, 0.57 mi E of Beaty Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.700, -85.670

A line of severe thunderstorms knocked down trees in Ider and the Lebanon community.

Thunderstorm Wind, Marshall

When
January 10, 6:10 PM CST to 6:20 PM CST
Where
Marshall County, 1.23 mi SW of Union Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.387, -86.465

Trees and power lines were blown down by severe thunderstorm winds around a school in the Union Grove community.

Flash Flood, Dekalb

When
January 10, 7:30 PM CST to 8:30 PM CST
Where
Dekalb County, 0.36 mi NNW of Valley Head to 0.31 mi N of Valley Head
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.575, -85.633

Heavy rainfall from training thunderstorms produced flood waters of one foot in depth on Lowery Road near Hammondville.

Thunderstorm Wind, Dekalb

When
January 10, 9:35 PM CST
Where
Dekalb County, 0.57 mi E of Dawson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.300, -85.920

A line of severe thunderstorms knocked down trees in the Dawson area on county road 20.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77850, 77842, 77852, 77862, 77864, 77859, 77871, 77872, 77873, 77876, 78115, 77877, 78129, 77891, 77878.